Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Albany, NY

June 13, 2017Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 13, 2017, 2:53 PM EDT for Dutchess County, New York. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 2:53 PM EDT (18:53 UTC)
Expired
Jun 13, 2017, 4:00 PM EDT
In force
67 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dutchess County, NY

The radar

The Albany radar (KENX), 112 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:09 PM EDTTSTM WND DMG1 Se Arthursburg, NYTREE AND WIRES DOWN.
Jun 13, 3:10 PM EDTTSTM WND DMG1 Nw Sylvan Lake, NYTREE AND WIRES IN ROADWAY
Jun 13, 3:30 PM EDTTSTM WND DMG1 Ene Green Haven, NYLARGE TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS51 KALY 131853
SVRALY
NYC027-132000-
/O.NEW.KALY.SV.W.0041.170613T1853Z-170613T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
253 PM EDT TUE JUN 13 2017

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Southern Dutchess County in east central New York...

* Until 400 PM EDT

* At 253 PM EDT, a severe thunderstorm was located over Red Oaks
  Mill, or over Poughkeepsie, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees, and power lines. 

* This severe thunderstorm will be near, 
  Pleasant Valley and Myers Corner around 300 PM EDT. 
  Hopewell Junction around 315 PM EDT. 
  Pawling and Wingdale around 350 PM EDT. 

Other locations impacted by this severe thunderstorm include
Stormville, Baker Corner, Knapps Corner, Beekman, South Dover, Hoxie
Corner, New Hamburg, Clove Valley, Poughquag and Billings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4157 7396 4158 7395 4159 7396 4159 7395
      4166 7395 4168 7394 4176 7394 4169 7352
      4153 7353 4153 7360 4151 7368 4150 7378
TIME...MOT...LOC 1853Z 288DEG 16KT 4166 7390 

HAIL...1.00IN
WIND...60MPH
 
$$

TAW
2 follow-up statements
938 
WWUS51 KALY 131925
SVSALY

Severe Weather Statement
National Weather Service Albany NY
325 PM EDT TUE JUN 13 2017

NYC027-132000-
/O.CON.KALY.SV.W.0041.000000T0000Z-170613T2000Z/
Dutchess NY-
325 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHERN DUTCHESS COUNTY...

At 325 PM EDT, a severe thunderstorm was located near Hopewell
Junction, or 7 miles northwest of Pawling, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees, and power lines. 

This severe storm will be near...
  Pawling and Wingdale around 350 PM EDT. 

Other locations impacted by this severe thunderstorm include
Stormville, Baker Corner, Beekman, South Dover, Swartoutville, Green
Haven, New Hamburg, Clove Valley, Poughquag and Lomala.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4157 7396 4158 7395 4159 7396 4159 7395
      4165 7386 4165 7383 4166 7377 4169 7352
      4153 7353 4153 7360 4151 7368 4150 7378
TIME...MOT...LOC 1925Z 288DEG 16KT 4162 7372 

HAIL...1.50IN
WIND...60MPH
 
$$

TAW
420 
WWUS51 KALY 131947
SVSALY

Severe Weather Statement
National Weather Service Albany NY
347 PM EDT TUE JUN 13 2017

NYC027-132000-
/O.CON.KALY.SV.W.0041.000000T0000Z-170613T2000Z/
Dutchess NY-
347 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN DUTCHESS COUNTY...

At 347 PM EDT, a severe thunderstorm was located over Pawling, moving
east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees, and power lines. 

this severe thunderstorm will remain over mainly rural areas of
southeastern Dutchess County, including the following locations:
Pecksville, Baker Corner, Woodinville, Shenandoah, Quaker Hill, Hurd
Corners and Holmes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4152 7384 4153 7383 4153 7382 4154 7382
      4155 7373 4159 7365 4165 7352 4153 7353
      4153 7360 4151 7368 4150 7378
TIME...MOT...LOC 1947Z 288DEG 16KT 4159 7360 

HAIL...1.50IN
WIND...60MPH
 
$$

TAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:16 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 13, 2:16 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Albany NY
216 PM EDT Tue Jun 13 2017

.SYNOPSIS...
A warm and muggy air mass will be replaced as a cold front will
cross the region. There will be a chance for passing showers
and thunderstorms. Behind the cold front, cooler and less humid
air will move into the region for the mid week period. Another
frontal system will approach late Thursday night and into the
weekend, with the chance for more showers and thunderstorms.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 200 PM EDT...Convection was developing along the pre-
frontal trough axis which extended along and just south of I90.
Mesoscale windows from SPC and LAPS suggest SBCAPES were near or
just above 2K J/KG just south of this boundary. However, as
stated in previous discussions, mid level lapse rates were
marginal with values below 7 C/Km and best upper jet support
remains well north of the St Lawrence Valley. So convection
will mostly rely on the surface convergence. Mesoscale HRRR and
NAM3KM still differ with respect to overall coverage pattern for
the afternoon. HRRR remains quite robust yet current regional
radar observations are quite a bit less and the NAM3KM does not
capture upstream activity too well but quickly develops the
southern portions of the region through the afternoon hours. So
we will keep chance PoPs for these areas with slight chance PoPs
further north. The main cold front with a more significant
drier push of air was approach Lake Ontario where dewpoints were
into the 50s. This should move the region through the evening
hours and by sunrise Wednesday, drier air advection will be well
underway as frontal zone approaches the I80 corridor.

Drier and more seasonable temperatures are expected through
Wednesday as the nose of the 1026MB surface high near James Bay
spreads its influence southward. Mean PWATs fall back to
between one half to three quarters of an inch as surface
dewpoints fall back further into the 40s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
The next storm system will be approaching from the Great Lakes
Thursday night with increasing clouds. Depending on its exact
speed, some showers may move into western areas by late in the
night, although this is still uncertain. Lows on Thursday night
will mainly be in the 50s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Guidance is in agreement the longwave pattern across the northern
CONUS should be nearly zonal as we head into the weekend. Ridging
along the east coast is expected to continue to weaken as it shifts
farther eastward. Looking at an active northern stream with a trough
developing across the eastern CONUS by early next week as short
waves rotate about an upper level low that develops over Hudson Bay
Canada. The weather will be unsettled with boundaries and short
waves moving across the region. The model differs with the timing of
these features so have mainly chance pops through the period.
However on Friday, have gone with higher likely pops for showers as
a warm front gradually approaches from the west. With the warm front
expected to remain to our west have below normal temperatures for
Friday. Elevated instability is expected to move across the region
Friday night so have added the mention of thunder. Over the
weekend we should be in the warm sector thus warmer along
surface-based instability and the threat for thunderstorms
especially during the daytime.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Pre-frontal boundary was sliding south of I90 where some
scattered convection was developing. Due to the scattered nature
of this activity, we will place a VCTS into KALB-KPSF-KPOU at
this time. Otherwise, mainly VFR conditions expected through the
TAF forecast cycle ending 18Z/WED.

Winds will become northwesterly to northerly tonight and
continue into Wednesday with sustained magnitudes 10kts or less
with some higher gusts from time to time just below 20kts.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: High Operational Impact. Likely SHRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A cold front will be moving across the region today. RH values
will only fall to 50 percent this afternoon with some passing
scattered showers and thunderstorms thanks to the cold front.
West winds will become northwest at 5-10 mph. Not everywhere
will see rainfall, but any spot that sees a thunderstorm could
see a locally heavy downpour.

Behind the cold front, RH values will fall to 30-35 percent on
Wednesday afternoon with north winds of 5 to 10 mph with no
chance for precipitation. The next chance for widespread rain
showers will be Friday into Saturday.

&&

.HYDROLOGY...
No widespread hydrologic issues are anticipated over the next
several days.

Recent dry weather has allowed elevated river levels to return
closer to normal flows. A cold front will be crossing the region
today, which will allow for a a chance for scattered showers
and thunderstorms.  These rivers won't have a big impact on
main stem rivers and streams, but brief heavy downpours will be
possible within any thunderstorm. Although flash flooding is not
anticipated, poor drainage and urban areas could briefly see
locally high water during any thunderstorm.

Dry weather will then return once again for Wednesday into
Thursday. The next chance for showers and thunderstorms will be
Friday into the weekend with another frontal system moving
through the area.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis/BGM
NEAR TERM...BGM
SHORT TERM...Frugis
LONG TERM...IAA
AVIATION...IAA/BGM
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Jun 13, 4:47 AM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
447 AM EDT Tue Jun 13 2017

NYZ032-033-038>043-048>050-082>084-VTZ013>015-141100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
447 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for Herkimer, Hamilton, Fulton,
Montgomery, Saratoga, Schenectady, Warren and Washington counties in
east central and eastern New York and southern Vermont.

.DAY ONE...Today and Tonight.

There is a slight to low chance of a non-severe thunderstorm this
morning into this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-141100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Schoharie-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
447 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and Ulster, Greene, Schoharie, Albany,
Rensselaer, Columbia and Dutchess counties in eastern and east
central New York.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms this afternoon. The Storm
Prediction Center has placed the region in a marginal risk for
severe thunderstorms, with the main threat being gusty winds. Heavy
rainfall is also possible with any thunderstorm, which may lead to
minor flooding of urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Jun 13, 1:40 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albany NY
140 PM EDT TUE JUN 13 2017

NYZ065-066-131815-
Eastern Dutchess-Western Dutchess-
140 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUTCHESS COUNTY...

At 139 PM EDT, a strong thunderstorm was located near Rhinebeck,
moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Stanfordville around 155 PM EDT.
  Millbrook around 205 PM EDT.
  Amenia around 210 PM EDT.
  Dover Plains around 215 PM EDT.

Other locations impacted by this storm include Ellerslie, Salt Point,
Oniontown, Dutchess County Fairgrounds, Lithgow, Linden Acres, Dewitt
Mills, Millbrook Heights, Smithfield and Attlebury.

LAT...LON 4186 7395 4187 7394 4190 7396 4203 7387
      4190 7350 4185 7350 4170 7358
TIME...MOT...LOC 1739Z 299DEG 24KT 4191 7384

ROK
Local storm report, Jun 13, 2:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
250 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     DEWITT MILLS            41.86N  73.89W
06/13/2017                   DUTCHESS           NY   AMATEUR RADIO

            TREE ON HOME

&&

EVENT NUMBER ALY1703857

SND
Special weather statement, Jun 13, 2:50 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Albany NY
250 PM EDT TUE JUN 13 2017

NYZ065-066-131930-
Eastern Dutchess-Western Dutchess-
250 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DUTCHESS COUNTY...

At 250 PM EDT, a strong thunderstorm was located over Red Oaks Mill,
or near Poughkeepsie, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Hopewell Junction around 305 PM EDT.
  Pawling and Wingdale around 330 PM EDT.

Other locations impacted by this storm include Stormville, Baker
Corner, Knapps Corner, Beekman, South Dover, Hoxie Corner, New
Hamburg, Clove Valley, Poughquag and Billings.

Heavy rainfall will also accompany this thunderstorm producing
ponding of water on roadways.

LAT...LON 4158 7396 4166 7395 4167 7395 4176 7391
      4170 7352 4153 7353 4153 7360 4151 7370
      4151 7375
TIME...MOT...LOC 1850Z 288DEG 16KT 4166 7386

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:40 PM EDTSpecial Weather StatementALYDutchess35 min
Jun 13, 2:08 PM EDTSevere Thunderstorm WarningALYDutchess67 min
Jun 13, 2:50 PM EDTSpecial Weather StatementALYDutchess40 min
Jun 13, 2:59 PM EDTSpecial Weather StatementALYUlster46 min
Jun 13, 3:07 PM EDTSpecial Weather StatementALYDutchess38 min
Jun 13, 3:15 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster60 min
Jun 13, 3:22 PM EDTSpecial Weather StatementALYDutchess38 min
Jun 13, 3:31 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster59 min
Jun 13, 4:38 PM EDTSevere Thunderstorm WarningALYColumbia67 min
Jun 13, 5:07 PM EDTSpecial Weather StatementALYDutchess23 min
Jun 13, 5:26 PM EDTAreal Flood AdvisoryALYDutchess2 hr
Jun 13, 5:40 PM EDTSpecial Weather StatementALYDutchess35 min
Jun 13, 6:19 PM EDTSpecial Weather StatementALYDutchess26 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.